General practice staff use and manage a wide range of medicines and medical devices, and this page has been specifically adapted to their needs. It includes guidance, safety alerts and links to educational material to assist those working in general practice in the safe use and management of medicines and medical devices.
Latest news and hot topics
17 Dec 2014 | Drug Safety Update: Volume 8, Issue 5, December 2014 (104Kb)
16 Dec 2014 | Drug Safety Update: December 2014 (Volume 8, Issue 5)
Drug Safety Update is essential reading for all healthcare professionals, bringing you the very latest information and advice to support the safer use of medicines.
16 Dec 2014 | HES letter sent to HCPs Nov 2014 (1116Kb)
17 Nov 2014 | Drug Safety Update: Volume 8, Issue 4, November 2014 (102Kb)
14 Oct 2014 | Drug Safety Update: Volume 8, Issue 3, October 2014 (82Kb)
Drug Safety Update
Interactive education modules
Annually many patients and staff are injured needlessly by medical devices that are either used incorrectly or badly maintained. These injuries are often due to user error or poor systems of work, not the device function or design. In these education packages we have tried to give a generic overview of some of the devices that have been reported to us as problematic.
We have produced a series of educational packages that are simple to use, informative and should take no more than thirty minutes to work through. They have all been developed by MHRA staff, some in conjunction with and endorsement by royal colleges and some attract CPD points. They provide valuable dos and don’ts when using and operating medical devices.
|Royal College of Nursing Practice Nurse Association (external link)|
|Royal College of General Practitioners (RCGP) (external link)|
Updates to your inbox
Reporting of adverse incidents or adverse drug reactions
Any actual, suspected, potential or avoided adverse event should be reported. Further examples of cases which should be reported are available in the sections below. If in doubt, please report. You can help us by reporting adverse incidents. These reports enable us to identify medical devices and medicines that are of concern and allow us to take appropriate action.
What should I report if I suspect a medicine is associated with an adverse reaction?
Please complete a Yellow Card to report suspected adverse reactions to prescription medicines, over-the-counter medicines, or herbal remedies. For further information, please see www.mhra.gov.uk/yellowcard (external link).
What is a medical device and what I should report?
Please see our section on reporting safety problems.
Medical Device Alerts (MDAs)
Medical devices and equipment are items used for the diagnosis and/or treatment of disease, for monitoring patients, and as assistive technology. Medical Device Alerts (MDAs) are the MHRA's prime means of communicating safety information to medical device users in health and social care.
Report counterfeit medicines and devices
If you have been offered what you suspect to be counterfeit products, or have seen them for sale or have bought them we would like you to tell us.
If you have any concerns or information that may assist us in tracking down those responsible for counterfeit medicines and devices you can:
- email the Enforcement Group at firstname.lastname@example.org
- ring our 24 hour dedicated hotline on 020 3080 6701
- write to us at Counterfeits, The Intelligence Unit, MHRA, 151 Buckingham Palace Road, Victoria, London, SW1W 9SZ.
Guidance and publications
One Liners is a short, news sheet for healthcare professionals which highlight problems with medical devices. It is a review of user issues that have been brought to our attention and are generally reports of continuing misuse of simple medical equipment.
All medical devices can fail but an increasing number of incidents reported arise out of user problems or poor practices. The aim of the One Liner is to briefly detail some of these problems in an attempt to make users more aware of what can go wrong - it is all too easy to take equipment for granted.